Topiramate - Medication – Prescription Drugs-Health Issues - VA Disability Community via Hadit.com Jump to content
VA Disability Community via Hadit.com
  • ask-your-va-disability-claims-question.png

    27-year-anniversary-leaderboard.png

    advice-disclaimer.jpg

  • 01-2024-stay-online-donate-banner.png

Topiramate

Rate this topic


Recommended Posts

Well my VA PCP is changing me from Gabapentin 3600mg per day to this topiramate stuff. I read everywhere online and here on hadit about its side effects. Since starting Gabapentin I've gained weight big time and had lots of memory loss. I hope I don't get all the weird side effects of topiramate but hope I do get the weight loss side effect.

He wants to change some medications up with me because of the effects of other medications plus at my request I want to come down off of the opioids that I hate very, very, very much. All that stuff is doing to me is causing me to become a hermit in my bedroom. I'm going to end up dying from under activity with blood clots in my legs shoots up to my heart. I remember whenever I first started Percocet I was active and was able to do stuff, now I'm on Oxycodone I can't manage to do crap. I would rather live in pain than to take the opioids and with all their side effects. I did it for 2 years before I agreed on doping up on Percocet. I was on Tramadol for about 3 years then in Nov 2013 my pain management Neurologist changed it to Percocet. Boy that stuff is evil for long term use and it will make the pain worse after taking it long term. If my dad who is 70+ years old and has all kinds of neck and back issues with radiculopathy can live without the opioids I think I can. He has shown me that you just have to keep moving. Even though I will never ever be able to go back to work he said that there are plenty of things a person can do around my house. He finds things to do just to keep moving. He is my mentor and my dad whom I love very much.

It was at my request that I will be entering the Chronic Rehab & Pain Management program at James A. Haley for 19 days. But, they can only get me cleared in August then it takes about a month to get in the program because they are backed up that far. I am willing to try anything since I found out the real reason surgery is out of the question for me. My private pain management doctor said I had herniated a disc in 2012 and since the VA surgeon declined to do surgery I now have permanent nerve damage. The good thing is he said that the disc healed itself but I will eventually need surgery on that area because it will eventually give out.

I will let everybody on here know how that program is and if it helped me. My VA PCP and myself have made a written agreement in secured messaging that if the program doesn't help me then he will place me back on the opioids maybe something other than Oxycodone.

Rob

Link to comment
Share on other sites

  • Replies 10
  • Created
  • Last Reply

Top Posters In This Topic

Make him start you on 25mg and then move up by same once a month and the side effects will be almost non exsistent. I have been on and off of the drug for years and it does have some "quirky" side effects.

Link to comment
Share on other sites

I am on all these crazy meds too, and none of them seem to do anything for me either, especially with all these side effects as you stated. Good luck and take care.

Link to comment
Share on other sites

Topiramate was something my outside PCP tried for migraine relief. All it did was make me groggy and foggy with a headache no matter what time of day I took. I felt like I had a migraine all the time. Didn't work for me.

Link to comment
Share on other sites

I get Cervico-Genic Headaches a lot that comes from my C2-C3. I hope this medication helps because the Amitriptyline isn't helping much. All that stuff does is put me to sleep and causes me to sleep longer hours which is not good for a person with spine issues. Meaning sleeping 10 hours makes the DJD issues stiff and causes more radiating pain.

My VA PCP is starting me off on 25mg of Topiramate and bringing me down off of the Gabapentin at the same time. As for effects such as the memory loss, well I already have that with the high dosage of Gabapentin. I just pray it doesn't make my memory loss worse because I will go insane if it does.

Link to comment
Share on other sites

  • 2 weeks later...

PLEASE have someone close to you monitor you! I had a very bad experience with this drug as soon as I went to 50mg from 25mg. I very literally put my fist thru a wall at my house over a slight disagreement with my wife. Scary stuff! I am now on Nortriptyline 75-100 mg a day (pretty low dose, I believe, they can take it up to 300 mg if I remember correctly.) I started on Gabapentin 4-5 years ago, but it made me angry. I remember ripping on O-2 thru O-4s in my unit (I was enlisted by the way, but O vs E relations are a bit different in many flying functions, especially smaller, more specialized units). After I requested a change, they put me on Lyrica. Lyrica was extremely effective for me, but I put on about 20 lbs quickly and, since I was still on AD and on a waiver for almost all PT, I couldn't take a hit on my waistline so I changed again. There was something else in between Lyrica and Topiramate, but I can't remember what it was right now. It was not as effective, obviously.

It is VERY hard to catch these things first hand, since you are the one thinking differently. After I was off of it, I could see what an a-hole I was being. None of these meds were ever developed for Nerve pain, most are unsuccessful attempts at controlling Bipolar or seizures. The nerve dulling, antidepressant, and any muscle relaxing effects are the "side effect" of the med. The reality is, we are drug guinea pigs. Everyone gets different effects because we all have different brain chemistry. There is a lot of trial & error. For me, the Nortriptyline doesn't work as effectively for my pain, but the trade off in control and stability is worth it. NONE OF THESE DRUGS are a magic eraser for pain. Pain has become part of my daily life, but I am learning to not push myself till I'm laid out for days anymore. I have had to reassess what I am capable of doing, which is very frustrating, but you need to constantly strive to improve your quality of life and make the best of it moving forward.

Edited by TALON II FE
Link to comment
Share on other sites

Create an account or sign in to comment

You need to be a member in order to leave a comment

Create an account

Sign up for a new account in our community. It's easy!

Register a new account

Sign in

Already have an account? Sign in here.

Sign In Now
×
×
  • Create New...

Important Information

Guidelines and Terms of Use